Iowa, 2012Damaging Winds in Iowa, May 19, 2012
May 19, 2012 · NWS DMX · 8 events in 3 counties and zones
A cold front moved into Iowa during the evening of the 19th. The severe weather potential was fairly weak given the parameters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into Iowa during the evening of the 19th. The severe weather potential was fairly weak given the parameters. CAPE was only around 1000 to 1500 J/kg and precipitable water values were around an inch. The airmass was relatively dry with plenty of dry air in the low levels. Downdraft CAPE was around 1000 J/kg in western Iowa. A line of thunderstorms formed along the cold front during the afternoon and moved into western Iowa during the evening. The storms moved into the far western part of the Des Moines CWA and produced winds of 60 to 70 MPH. Reports of tree and power line damage occurred with some outbuilding damage in Crawford, Carroll, and Sac Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 6:15 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, May 19, 6:15 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT SAT MAY 19 2012
.SHORT TERM /TONIGHT/...
SHORT WAVE OVER WESTERN KANSAS WITH UPPER PV ANOMALY OVER CENTRAL
COLORADO WILL LIFT NORTHEAST AND THROUGH NORTHWEST IOWA TONIGHT.
COLD FRONT OVER FAR NORTHWEST IOWA LATE THIS AFTERNOON WILL MOVE
SLOWLY SOUTHEAST OVERNIGHT AS THE MAIN UPPER LEVEL FEATURES LIFT
PARALLEL TO THE SYSTEM. THE BOUNDARY WILL BE NEAR THE INTERSTATE 35
CORRIDOR BY 12Z SUNDAY MORNING. SCT THUNDERSTORMS ONGOING IN ADVANCE
OF UPPER LEVEL FEATURES OVER SW NEBRASKA AND CENTRAL KANSAS. THIS
AREA SHOULD EXPAND THIS AFTERNOON WITH SFC INHIBITION ERODING INTO
EASTERN NEBRASKA ALONG THE MLCAPE AXIS OF 1500+J/KG. OVERALL FOR
TONIGHT EXPECT TWO AREAS OF THUNDERSTORMS. A MORE EXPANSIVE AREA
MOVING ACROSS NORTHWEST IOWA ASSOCIATED WITH THE UPPER LEVEL
FEATURES AND MORE ON THE DEFORMATION SIDE OF THE LOW PRESSURE. STILL
WILL BE CONVECTIVE WITH A FEW ISOLATED SEVERE HAIL STORMS POSSIBLE.
A LINE OF STORMS POSSIBLE SOUTH OF THE SFC LOW WHICH WILL BE MOVING
FROM NEAR OMAHA TO FORT DODGE OVER NIGHT. A FEW BOWING SEGMENTS AND
LARGE HAIL STORMS POSSIBLE ALONG THIS REGION. TORNADIC POTENTIAL
LOOKS LOW WITH HIGH LCL HEIGHTS AND RELATIVELY MINIMAL LOW LEVEL
SHEAR VALUES.
.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS MOVING INTO
OUR AREA TONIGHT...AS DISCUSSED IN THE SHORT TERM SECTION...SHOULD
CLEAR OUT PRETTY QUICKLY TO THE EAST ON SUNDAY. IN WAKE OF THIS
SYSTEM A SURFACE HIGH WILL MOVE SLOWLY ACROSS THE AREA BENEATH
NORTHWESTERLY FLOW ALOFT...RESULTING IN QUIET AND COOLER WEATHER
FROM SUNDAY THROUGH MONDAY NIGHT.
BY TUESDAY MORNING A 500 MB RIDGE WILL BE BUILDING ACROSS THE
CENTRAL U.S. AND OVER IOWA FROM THE WEST. MEANWHILE...A POWERFUL 500
MB TROUGH WILL MOVE FROM THE NORTHEAST PACIFIC OVER THE
OREGON/WASHINGTON COAST AND BUTTING UP AGAINST THE AFOREMENTIONED
RIDGE. INITIALLY THE BUILDING RIDGE WILL BRING A RETURN OF SOUTHERLY
LOW-LEVEL FLOW AND WARMER WEATHER ACROSS IOWA...HOWEVER THE
EVOLUTION OF THE NORTHWESTERN U.S. TROUGH IS POSING PROBLEMS FOR
PROGNOSTIC MODELS IN THE LONG TERM. THERE IS SIGNIFICANT
DISAGREEMENT REGARDING THE LATITUDINAL EXTENT TO WHICH THE TROUGH
WILL BE ABLE TO DIG SOUTHEASTWARD INTO THE RIDGE...AS OPPOSED TO
BEING FORCED IN A MORE EASTERLY DIRECTION. THIS WILL BE COMPLICATED
FURTHER BY SEVERAL SUBSEQUENT VORTICITY MAXIMA MOVING ASHORE THE
PACIFIC U.S. COAST DURING THE LATTER HALF OF THE WEEK...CONTINUING
TO ATTEMPT TO CARVE OUT A WESTERN TROUGH EVEN AS THE
CENTRAL/SOUTHEASTERN U.S. HIGH ATTEMPTS TO REBUILD.
THE BATTLE BETWEEN THESE TWO LARGE SCALE SYSTEMS WILL LIKELY SET UP
A QUASI-STATIONARY FRONTAL BOUNDARY SOMEWHERE ACROSS THE UPPER
MIDWEST...ON THE NORTHWESTERN PERIPHERY OF THE 500 MB HIGH AND AT
THE SOUTHEASTERN EXTENT OF THE PROGRESSIVE SHORTWAVES MOVING THROUGH
THE BASE OF THE TROUGH TO THE WEST. THE RESULTING BOUNDARY WILL
LIKELY PROVIDE A FOCUS FOR SEVERAL ROUNDS OF THUNDERSTORM
DEVELOPMENT FROM AROUND TUESDAY NIGHT INTO NEXT WEEKEND. THE ECMWF
AND GEM INDICATE THAT THE EASTERN PART OF THE TROUGH WILL NOT BE
ABLE TO MAKE MUCH SOUTHWARD PROGRESS IN OUR AREA...RESULTING IN THE
BOUNDARY MAINLY BEING NORTHWEST OF US FOR MOST OF THE WEEK...WHEREAS
THE OPERATIONAL GFS...BUT NOT MOST OF ITS ENSEMBLE MEMBERS...IS MUCH
FURTHER SOUTH WITH THE BOUNDARY AND BRINGS MULTIPLE ROUNDS OF PRECIP
ACROSS OUR CWA. THIS APPARENT OUTLIER HAD A SIGNIFICANT EFFECT ON
THE ALLBLEND POPULATION...CAUSING A PERCEIVED WET BIAS IN THE
INITIAL LONG TERM FORECAST. ATTEMPTED TO MITIGATE THIS EFFECT BY
OPTING TO GO WITH A DRY FORECAST ON WEDNESDAY AND FROM FRIDAY
ONWARD...AND FOCUS FORECAST POPS FROM WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT WHEN THE MAXIMUM SOUTHWARD EXTENT OF THE 500 MB
TROUGH AND ITS VORTICITY MAXIMA APPEARS MOST LIKELY. ALONG THE SAME
LINES INCREASED FORECAST TEMPERATURES FOR FRIDAY AND SATURDAY WHEN
STRONGER RIDGING SEEMS MORE LIKELY AS OPPOSED TO THE CLOUDY AND WET
WEATHER PREDICTED BY THE OPERATIONAL GFS. UNFORTUNATELY UNCERTAINTY
IS HIGH IN THIS SCENARIO AND IT WILL HAVE SIGNIFICANT IMPACTS NOT
ONLY ON THE PRECIP FORECAST BUT ALSO THOSE FOR TEMPERATURE...CLOUD
COVER...AND WINDS AS WELL. THIS WILL CONSUME MUCH OF OUR FORECASTING
EFFORTS IN THE COMING DAYS.
&&
.AVIATION 20/00Z...
AREA OF THUNDERSTORMS PUSHING INTO WESTERN IOWA IS EXPECTED TO
CONTINUE TO PUSH NORTHEASTWARD AND MAY IMPACT KFOD IN THE NEXT FEW
HOURS. OTHERWISE SOME ACTIVITY COULD MAKE IT INTO KDSM OR KMCW LATER
THIS EVENING. THEREFORE HAVE HIGHLIGHTED TIMING WITH A VCSH MENTION.
OTHERWISE BEST CHANCES FOR TSRA REMAIN AT KFOD...WITH ACTIVITY
EXPECTED TO DIMINISH TOWARD THE LATE NIGHT HOURS AT THE OTHER TAF
LOCATIONS. COLD FRONT TO PUSH THROUGH THE CWA SUNDAY MORNING WITH
WINDS TO SHIFT AROUND TO THE NORTHWEST AND MVFR CIGS EXPECTED MUCH
OF THE DAY SUNDAY. CIGS COULD GRADUALLY LIFT TO LOW VFR BY SUNDAY
AFTERNOON.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, May 19, 2:56 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT SAT MAY 19 2012
IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082-
092-093-202100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
356 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NEBRASKA THIS
AFTERNOON AND EXPAND INTO THE AREA TONIGHT. A SLIGHT RISK FOR
SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THE PRIMARY THREATS
ARE HALF DOLLAR SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60S
MPH. AN ISOLATED TORNADO MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED NON SEVERE THUNDERSTORMS WILL END SUNDAY MORNING. A FEW
PERIODS OF THUNDERSTORMS ARE EXPECTED FROM LATE WEDNESDAY THROUGH THURSDAY.
SOME SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM 6 PM TO MIDNIGHT.
IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-202100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
356 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MID EVENING INTO THE
OVERNIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL AND 60
MPH WINDS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED NON SEVERE THUNDERSTORMS WILL END SUNDAY MORNING. A FEW
PERIODS OF THUNDERSTORMS ARE EXPECTED FROM LATE WEDNESDAY THROUGH THURSDAY.
SOME SEVERE STORMS ARE POSSIBLE DURING THIS PERIOD AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION POTENTIAL IS LOW TONIGHT.
In the hours before
Special weather statement, May 19, 7:12 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
812 PM CDT SAT MAY 19 2012
IAZ044-045-057-070-200215-
CRAWFORD-CARROLL-AUDUBON-CASS-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...ATLANTIC
812 PM CDT SAT MAY 19 2012
...LINE OF THUNDERSTORMS HEADED INTO WEST CENTRAL IOWA...
A LINE OF THUNDERSTORMS IS MOVING EAST NORTHEAST INTO WEST CENTRAL
IOWA FROM EASTERN NEBRASKA. STRONG DAMAGING WINDS HAVE BEEN
REPORTED WITH THIS LINE OF THUNDERSTORMS...WITH WINDS GUSTS OF 60
TO 70 MPH REPORTED WITH THE THUNDERSTORMS IN EASTERN NEBRASKA.
BE PREPARED FOR THE POSSIBILITY OF STRONG WINDS IN YOUR AREA
THROUGH 930 PM...AND STAY TUNED TO YOUR FAVORITE
WEATHER SOURCE FOR UPDATES.
MJB
Thunderstorm Wind, Crawford
- When
- May 19, 7:36 PM CST
- Where
- Crawford County, 4.78 mi SW of Kenwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -95.596
Several trees and an old barn was blown over at the intersection of 140th St. and Q Avenue.
Thunderstorm Wind, Crawford
- When
- May 19, 7:38 PM CST
- Where
- Crawford County, 7 mi WSW of Dow City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -95.630
A spotter estimated wind gusts of near 65 MPH with some tree damage.
Thunderstorm Wind, Crawford
- When
- May 19, 7:40 PM CST
- Where
- Crawford County, 6.19 mi SW of Dow City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -95.600
Wind gusts of around 70 MPH caused tree and power line damage.
Thunderstorm Wind, Crawford
- When
- May 19, 7:50 PM CST
- Where
- Crawford County, 0.69 mi S of Schleswig
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -95.430
Power was reported out in town.
Thunderstorm Wind, Crawford
- When
- May 19, 7:50 PM CST
- Where
- Crawford County, Ricketts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -95.570
Power was out with branches down in town. A trampoline was wrapped around a tree.
Thunderstorm Wind, Crawford
- When
- May 19, 7:51 PM CST
- Where
- Crawford County, Denison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Wind gusts were estimated around 60 MPH.
Thunderstorm Wind, Sac
- When
- May 19, 8:10 PM CST
- Where
- Sac County, 1.23 mi SE of Odebolt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -95.250
Several large trees were blown down in a cemetery by estimated winds of 60 MPH.
Thunderstorm Wind, Carroll
- When
- May 19, 8:14 PM CST to 8:19 PM CST
- Where
- Carroll County, Breda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -94.980
Spotter estimated wind gusts near 60 MPH for about 5 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 19 to 21, 20122 deaths · 2 events
- Tornadoes and Hail in Kansas, May 19, 2012EF3 · 55 events
- Hail and Damaging Winds in Nebraska, May 19 to 20, 2012$11 million · 2 in hail · 27 events
- Hail in Kansas, May 19, 2012$325,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in Iowa, May 19, 2012$40,000 · 1 in hail · 12 events
- Damaging Wind in Florida, May 19, 2012$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, May 19, 20121.75 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 19 to 20, 20122.75 in hail · 27 events
- Hail and Damaging Wind in Tennessee, May 19, 2012$2,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 19, 20121.75 in hail · 19 events
- Hail in Kansas, May 19, 20122.5 in hail · 11 events
- Hail in Nebraska, May 19, 20121.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371552, 371545, 371546, 371548, 371551, 371547, 371550, 371549.